• REALLY heavy period after stopping birth control (after initial withdrawal bleed)

    All my life I’ve had light periods (one regular sized tampon could last me most of the day and I’d only really bleed the first three days, then mostly spot the next two). Now I am almost 32 and I’ve had two kids (was either on birth control or pregnant for like 4.5 years) and I just stopped taking the mini pill (progestin only) two months ago. Last month I had a withdrawal bleed, which was light, maybe even a little lighter than a normal period. But yesterday my period started again and it’s been insane. I’ve soaked through three regular tampons; the first one took longer and the last two have soaked through faster so I think it’s getting even heavier. I know this is probably normal for some people but for me it’s not. I’m freaking out because it’s so much more than I’ve ever bled on my period before. No other symptoms other than cramps and a headache (no fever, chills, nausea, nothing like that). I have a small uterine fibroid that I’ve had checked multiple times and shouldn’t be the cause of this much bleeding (as far as I know). Does this make sense after taking the mini pill since May? It had no placebos so I’ve had no period at all for most of the year. Could that be it? Or do I need to go to the ER? My husband just switched jobs and there is a gap between our previous insurance and when the new one kicks in, so I’d like to avoid medical expenses if I can.

Responses

  • 18 days ago

    RE: REALLY heavy period after stopping birth control (after initial withdrawal bleed)

    Hi It could be the pills that have done that to you as that would be a fair as sent'ment, but you really do need to see a Gyn to get to the bottom of your problem ASAP

    See if you can find Dr Minkin if she is around she is the forum Gyn.

    NOWHARD
  • 18 days ago

    RE: REALLY heavy period after stopping birth control (after initial withdrawal bleed)

    Two things come to mind ...

    The first is that this is caused by your fibroid - it's insane how much bleeding they can cause. I also wonder if the hormones in the minipill (one of the treatments of fibroids is hormonal) wasn't keeping it in check and that now you're not taking them any more the fibroid is now free to grow.

    Another possibility is that, as you were practically period-free for so long, your uterine lining had built up and what you're now experiencing is the evacuation of that. Are you experiencing a lot of clotting?
  • RE: REALLY heavy period after stopping birth control (after initial withdrawal bleed)

    Dear Girlandthemachine,
    I hope by now your bleeding is well under control. It's difficult to say why your period this month was so excessive. But in general, as long as the bleeding has calmed down at this point, I wouldn't be too worried, and push for intervention after one weird period. If this next month also is crazy, I would check in with your gynecologist-even things like thyroid dysfunction can contribute to weird heavy periods. I'm curious as to why you went off the mini-pill? Are you planning on becoming pregnant again? And if you aren't do you want to resume the pill (either the mini pill or combined estrogen and progestin pill) which will also help to control periods?
    Good luck,
    Mary Jane